Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 1, 2021Ellsworth County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 1, 2021, 4:36 PM CDT for Ellsworth County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 4:36 PM CDT (21:36 UTC)
Expired
Jun 1, 2021, 5:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 135 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS83 KICT 012136
SPSICT

Special Weather Statement
National Weather Service Wichita KS
436 PM CDT Tue Jun 1 2021

KSZ048-012230-
Ellsworth-
436 PM CDT Tue Jun 1 2021

...A SHOWER WITH POSSIBLE COLD AIR FUNNELS WILL AFFECT ELLSWORTH 
COUNTY...

At 435 PM CDT, a shower was located near Ellsworth. The shower is
nearly stationary.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, Kanopolis
Lake, Kanopolis State Park and Ellsworth Airport.

This includes Interstate 70 between Mile Markers 206 and 228.
 
Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 3887 9793 3852 9793 3852 9848 3887 9848
TIME...MOT...LOC 2135Z 068DEG 1KT 3878 9826 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 1, 2:59 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 1, 2:59 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Tue Jun 1 2021

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Tue Jun 1 2021

Rather moist low levels and relatively cool temperatures aloft
under the upper trof has resulted in diurnally driven showers
across central Kansas in an environment with weak instability
though decent lapse rates. So while not generally supportive
of thunder we have received a couple reports and picture of
cold air type funnels this afternoon. This upper trof will be
slow to move and vacate the area until late Wednesday. So while
a slight modification of the airmass can be expected, a similar
setup for mainly diurnally driven showers can be expected on
Wednesday afternoon. Otherwise, a warming and drying pattern
will commence on Thursday and continue through Friday with
increasing southerly low level flow beneath ridging aloft over
the central Plains.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 259 PM CDT Tue Jun 1 2021

Main challenge and weather feature over the weekend will be the
weak cut-off closed upper low drifting across the southern Plains.
The low looks to open up as it migrates northward toward Oklahoma
by Sunday. A bit of moisture flux and relatively cool temperatures
aloft may support scattered, mainly diurnally driven showers and
storms across south central and southeast Kansas. Otherwise, the
developing upper trof off the West coast will result in more of
a southwesterly flow across the Rockies early next with perhaps
more influential shortwaves moving out across the central Plains
by Monday night and Tuesday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jun 1 2021

Low level moisture remains high across most of the forecast area
today, with a mix of MVFR and IFR cigs, with the lowest cigs across
portions of central KS. As the afternoon progresses, expect
afternoon heating to lead to increasing chances for diurnally driven
SHRA to develop over central KS, and possibly south central KS as
well.  So will go with a VCSH for this chance.  Expect most of the
SHRA activity to wane or end after sunset.

Could see stratus build down across most of the central KS tonight,
which may lead to some MVFR vsbys from BR, with vsbys varying from 1
to 4 miles.  Could see some locally dense fog with IFR/LIFR vsbys,
but not enough confidence at this time, to mention in the tafs.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  76  57  82 /  20  20  10  10
Hutchinson      54  76  55  82 /  20  20   0   0
Newton          55  75  55  82 /  20  20  10  10
ElDorado        55  75  56  81 /  20  30  10  10
Winfield-KWLD   55  76  57  82 /  20  30  10  10
Russell         52  77  54  84 /  10  20   0   0
Great Bend      52  76  54  83 /  10  20   0   0
Salina          54  76  55  83 /  20  20   0   0
McPherson       54  76  54  82 /  20  20   0   0
Coffeyville     55  76  57  81 /  20  40  10  20
Chanute         55  75  57  81 /  20  30  10  20
Iola            55  75  57  80 /  20  30  10  20
Parsons-KPPF    55  75  57  80 /  20  40  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jun 1, 3:56 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Jun 1 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Jun 1 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The Cow Creek at Hutchinson is expected remain near minor flood
stage. Please see the latest river flood statement for additional
information.

An isolated thunderstorm is possible in central Kansas until sunset.
If so, they are not expected to be strong or severe. However, brief
cold air funnels will be possible from the showers early this
evening.

Areas of fog are expected across central and portions of south
central Kansas after midnight. The fog could reduce visibilities to
just under one mile.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog are expected across central and portions of south
central Kansas early Wednesday morning. The fog could reduce
visibilities to just under one mile.

The Cow Creek at Hutchinson is expected to rise again on Wednesday
into Thursday to near moderate flood stage before falling below
flood stage Friday evening. Please see the latest river flood
statement for additional information.

Isolated thunderstorms are possible Wednesday afternoon across
south central and southeast Kansas and mainly across southeast
Kansas on Thursday afternoon. The storms are not expected to be
strong or severe.

There will be periodic slight chances for thunderstorms over the
weekend into early next week. The risk for organized severe storms
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 1, 2:11 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 PM CDT Tue Jun 1 2021

The National Weather Service in Wichita has issued a

* Special Weather Statement for...
  Rice County in central Kansas...
  Barton County in central Kansas...

* Until 315 PM CDT.

* At 207 PM CDT, a cold air funnel was reported just north of
  Lyons, Kansas.

  HAZARD...Conditions continue to favor the potential for cold air
           funnels as storms develop; however, at this time it is
           unknown which if any storm would produce a a
           cold air funnel.

  SOURCE...Emergency management.

  IMPACT...Any cold air funnell that develops are expected to
           stay aloft or pose little if any threat.

* Locations impacted include...
  Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Little
  River, Chase, Bushton, Geneseo, Albert, Alden, Olmitz, Raymond,
  Galatia, Susank, Frederick, Great Bend Airport, Cheyenne Bottoms
  and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cold air funnels can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Cold air funnels are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3869 9848 3852 9849 3851 9794 3819 9794
      3819 9844 3827 9847 3827 9902 3870 9903

KETCHAM
Special weather statement, Jun 1, 2:20 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Tue Jun 1 2021

KSZ047-050-012015-
Rice KS-Barton KS-
220 PM CDT Tue Jun 1 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Rice County in central Kansas...
  Barton County in central Kansas...

* Until 315 PM CDT.

* At 214 PM CDT...National Weather Service meteorologists were
  tracking cold air funnels near Lyons...moving southwest at 5 mph.

Conditions continue to favor the potential for cold air funnels as
storms develop; however, at this time it is unknown which if any
storm would produce a cold air funnel.

Any cold air funnell that develops are expected to stay aloft or
pose little if any threat.

* Locations impacted include...
  Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Little
  River, Chase, Bushton, Geneseo, Albert, Alden, Olmitz, Raymond,
  Galatia, Susank, Frederick, Great Bend Airport, Cheyenne Bottoms
  and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3869 9848 3852 9849 3851 9794 3819 9794
      3819 9844 3827 9847 3827 9902 3870 9903
TIME...MOT...LOC 1918Z 064DEG 5KT 3841 9823

KETCHAM
Special weather statement, Jun 1, 2:54 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
254 PM CDT Tue Jun 1 2021

KSZ048-012100-
Ellsworth-
254 PM CDT Tue Jun 1 2021

...A STRONG THUNDERSTORM WILL AFFECT ELLSWORTH COUNTY...

At 253 PM CDT, a strong thunderstorm was located over Lorraine, or 10
miles southwest of Kanopolis, moving west at 10 mph.

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Holyrood, Lorraine, Kanopolis Lake,
Kanopolis State Park and Ellsworth Airport.

This includes Interstate 70 between Mile Markers 206 and 225.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 3886 9794 3853 9793 3853 9848 3887 9848
TIME...MOT...LOC 1953Z 070DEG 8KT 3859 9827

KETCHAM
Special weather statement, Jun 1, 3:56 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT Tue Jun 1 2021

KSZ050-051-012200-
Rice-McPherson-
356 PM CDT Tue Jun 1 2021

...A STRONG THUNDERSTORM WILL AFFECT MCPHERSON AND RICE COUNTIES...

At 356 PM CDT, a strong thunderstorm was located near Windom, or 15
miles southwest of Lindsborg, moving southwest at 10 mph.

Locations impacted include...
Mcpherson, Lyons, Lindsborg, Sterling, Moundridge, Inman, Galva,
Canton, Marquette, Little River, Chase, Bushton, Geneseo, Alden,
Windom, Raymond, Frederick, Mcpherson Airport, Roxbury and Silica.

This includes Interstate 135 between Mile Markers 45 and 76.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 3852 9793 3861 9792 3861 9737 3819 9737
      3818 9846 3852 9847
TIME...MOT...LOC 2056Z 065DEG 9KT 3847 9793

KETCHAM
Special weather statement, Jun 1, 4:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
436 PM CDT Tue Jun 1 2021

KSZ048-012230-
Ellsworth-
436 PM CDT Tue Jun 1 2021

...A SHOWER WITH POSSIBLE COLD AIR FUNNELS WILL AFFECT ELLSWORTH
COUNTY...

At 435 PM CDT, a shower was located near Ellsworth. The shower is
nearly stationary.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, Kanopolis
Lake, Kanopolis State Park and Ellsworth Airport.

This includes Interstate 70 between Mile Markers 206 and 228.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 3887 9793 3852 9793 3852 9848 3887 9848
TIME...MOT...LOC 2135Z 068DEG 1KT 3878 9826

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:20 PM CDTSpecial Weather StatementICTBarton, Rice55 min
Jun 1, 2:54 PM CDTSpecial Weather StatementICTEllsworth66 min
Jun 1, 3:56 PM CDTSpecial Weather StatementICTMcPherson, Rice64 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.